Skin Reactions to Drugs in Dogs

Cecilia de Cardenas
Apr 08, 2009
3 min read
Image: Photo Grapher / via Image Bank

Image via Patryk Kosmider/Shutterstock

Cutaneous Drug Eruptions in Dogs

Cutaneous drug eruptions cover a spectrum of diseases and clinical signs. They can vary markedly in clinical appearance and pathophysiology – the functional change that accompanies the disease. It is likely that many mild drug reactions go unnoticed or unreported; thus, incidence rates for specific drugs are unknown and most of the facts available on drug-specific reactions have been extrapolated from reports in the human literature.

Some types of drug reactions appear to have a familial basis.

Symptoms and Types

  • Itchiness, scratching excessively
  • Flat, small red patches and raised bumps
  • Exfoliative erythroderma, a condition where at least 50 percent of the skin's body surface area turns bright red and scaly
  • Scales
  • Hives
  • Allergy symptoms
  • Skin redness and swelling
  • Patches of darker skin or plaques (round patches) that expand and may clear in the center, producing a bull’s-eye appearance
  • Blistering skin due to drug-induced pemphigus/pemphigoid (a rare autoimmune disorder of the skin)

Causes

  • Drugs of any type
  • Exfoliative erythroderma (peeling redness):
    • Most often associated with shampoos and dips
    • Commonly seen with reactions to topical ear medications, usually in the ear canals and on concave pinnae (outer part of the ear)
  • Can occur after the first dose of the drug, or after weeks to months of administration of the same drug due to sensitization (when the body becomes hypersensitive after repeated exposure to a material)

Diagnosis

Your veterinarian will perform a complete physical exam on your dog. The exam will include a full dermatologic exam, with skin scrapings for lab culturing in order to rule out or confirm bacterial and fungal infections. A skin biopsy may also be indicated. Your veterinarian will also order a blood chemical profile, a complete blood count, an electrolyte panel and a urinalysis. will need to give a thorough history of your dog's health, onset of symptoms, and possible incidents that might have precipitated this condition. history you provide may give your veterinarian clues as to what is causing the skin reaction and whether the problem needs to be treated on a deeper level or is only an external condition.

Treatment

If is is found that the reaction is coming from an external source, you will need to discontinue use of any shampoos or other topical preparations. Also keep in mind cleaning products that you are using, since it is possible that your dog is reacting to floor cleaners, or other cleaning agents. If it is found to be drug based, your veterinarian will find a suitable replacement for the medication. If the diagnosis is Stevens - Johnson syndrome (SJS), or toxic epidermal necrolysis (TEN), both potentially fatal drug based skin reactions, your dog will need to be treated on an inpatient basis. Intensive supportive care and fluid/nutritional support will be administered, and relief for the pain that is associated with these conditions can be given.

For chronic and persistent idiopathic erythema multiforme (EM), a skin disease of unknown cause, azathioprine is often effective. Human intravenous immunoglobulin (IVIG) has been used successfully for severe EM and TEN when not spontaneously resolving, but it is often cost-prohibitive.

Living and Management

Your veterinarian will schedule follow-up appointments with you for your dog, depending on the cause of and severity of your dog’s skin disease. If your dog’s skin condition relapses or worsens, you will need to contact your veterinarian as soon as possible.

Related Posts

Skin Reactions to Drugs in Cats

Skin Reactions to Drugs in Cats

Cecilia de Cardenas
Aug 17, 2018